Discrete systolic inequalities and decompositions of triangulated surfaces

É. Colin De Verdière, A. Hubard, A.N. De Mesmay, Discrete & Computational Geometry 53 (2015) 587–620.


Journal Article | Published | English
Author
; ;
Department
Abstract
How much cutting is needed to simplify the topology of a surface? We provide bounds for several instances of this question, for the minimum length of topologically non-trivial closed curves, pants decompositions, and cut graphs with a given combinatorial map in triangulated combinatorial surfaces (or their dual cross-metric counterpart). Our work builds upon Riemannian systolic inequalities, which bound the minimum length of non-trivial closed curves in terms of the genus and the area of the surface. We first describe a systematic way to translate Riemannian systolic inequalities to a discrete setting, and vice-versa. This implies a conjecture by Przytycka and Przytycki (Graph structure theory. Contemporary Mathematics, vol. 147, 1993), a number of new systolic inequalities in the discrete setting, and the fact that a theorem of Hutchinson on the edge-width of triangulated surfaces and Gromov’s systolic inequality for surfaces are essentially equivalent. We also discuss how these proofs generalize to higher dimensions. Then we focus on topological decompositions of surfaces. Relying on ideas of Buser, we prove the existence of pants decompositions of length O(g^(3/2)n^(1/2)) for any triangulated combinatorial surface of genus g with n triangles, and describe an O(gn)-time algorithm to compute such a decomposition. Finally, we consider the problem of embedding a cut graph (or more generally a cellular graph) with a given combinatorial map on a given surface. Using random triangulations, we prove (essentially) that, for any choice of a combinatorial map, there are some surfaces on which any cellular embedding with that combinatorial map has length superlinear in the number of triangles of the triangulated combinatorial surface. There is also a similar result for graphs embedded on polyhedral triangulations.
Publishing Year
Date Published
2015-04-02
Journal Title
Discrete & Computational Geometry
Volume
53
Issue
3
Page
587 - 620
IST-REx-ID

Cite this

Colin De Verdière É, Hubard A, De Mesmay AN. Discrete systolic inequalities and decompositions of triangulated surfaces. Discrete & Computational Geometry. 2015;53(3):587-620. doi:10.1007/s00454-015-9679-9
Colin De Verdière, É., Hubard, A., & De Mesmay, A. N. (2015). Discrete systolic inequalities and decompositions of triangulated surfaces. Discrete & Computational Geometry, 53(3), 587–620. https://doi.org/10.1007/s00454-015-9679-9
Colin De Verdière, Éric, Alfredo Hubard, and Arnaud N De Mesmay. “Discrete Systolic Inequalities and Decompositions of Triangulated Surfaces.” Discrete & Computational Geometry 53, no. 3 (2015): 587–620. https://doi.org/10.1007/s00454-015-9679-9.
É. Colin De Verdière, A. Hubard, and A. N. De Mesmay, “Discrete systolic inequalities and decompositions of triangulated surfaces,” Discrete & Computational Geometry, vol. 53, no. 3, pp. 587–620, 2015.
Colin De Verdière É, Hubard A, De Mesmay AN. 2015. Discrete systolic inequalities and decompositions of triangulated surfaces. Discrete & Computational Geometry. 53(3), 587–620.
Colin De Verdière, Éric, et al. “Discrete Systolic Inequalities and Decompositions of Triangulated Surfaces.” Discrete & Computational Geometry, vol. 53, no. 3, Springer, 2015, pp. 587–620, doi:10.1007/s00454-015-9679-9.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar